Alert archive / Wyoming / Severe Thunderstorm Warnings in 2021

Severe Thunderstorm Warning 19, NWS Riverton, WY

September 10, 2021Fremont County, Wyoming

NWS Riverton, WY issued this severe thunderstorm warning at Sep 10, 2021, 5:28 PM MDT for Fremont County, Wyoming. It was in force for 34 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Sep 10, 2021, 5:28 PM MDT (23:28 UTC)
Expired
Sep 10, 2021, 6:02 PM MDT
In force
34 min
Issued by
NWS Riverton, WY
Area
Storm-based polygon
Damage threat
Considerable
Hail
0.75 in
Wind
70.0 mph

County Fremont County, WY

The radar

The Riverton/Lander radar (KRIW), 21 km from the middle of the area, began a volume at 23:29 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Riverton, WY (KRIW), launched 12:00Z, 11.5 hours before the alert went out and 15 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Riverton, WY at 12:00Z on 2021-09-10Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Riverton, WY at 12:00Z on 2021-09-10The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -2 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
4044 m above ground
0-6 km bulk shear
25 kt
0-1 km storm-relative helicity
-2 m²/s²
0-3 km storm-relative helicity
18 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

825 
WUUS55 KRIW 102328
SVRRIW
WYC013-110015-
/O.NEW.KRIW.SV.W.0019.210910T2328Z-210911T0015Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Riverton WY
528 PM MDT Fri Sep 10 2021

The National Weather Service in Riverton has issued a

* Severe Thunderstorm Warning for...
  East central Fremont County in central Wyoming...

* Until 615 PM MDT.

* At 527 PM MDT, an outflow boundary with severe winds was located 
  near Riverton, moving northeast at 45 mph.

  HAZARD...70 mph wind gusts.

  SOURCE...Radar indicated.

  IMPACT...Expect considerable tree damage. Damage is likely to 
           mobile homes, roofs, and outbuildings.

* This severe thunderstorm will be near...
  Boysen State Park and Hidden Valley around 545 PM MDT.

Other locations in the path of this severe thunderstorm include
Shoshoni.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

To report severe weather, contact your nearest law enforcement
agency. They will send your report to the National Weather Service
office in Riverton.

&&

LAT...LON 4294 10849 4310 10860 4344 10786 4320 10769
TIME...MOT...LOC 2327Z 242DEG 37KT 4306 10845 

THUNDERSTORM DAMAGE THREAT...CONSIDERABLE
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...<.75 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...70 MPH

$$

TL
2 follow-up statements
796 
WWUS55 KRIW 102344
SVSRIW

Severe Weather Statement
National Weather Service Riverton WY
544 PM MDT Fri Sep 10 2021

WYC013-110015-
/O.CON.KRIW.SV.W.0019.000000T0000Z-210911T0015Z/
Fremont-
544 PM MDT Fri Sep 10 2021

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 615 PM MDT
FOR EAST CENTRAL FREMONT COUNTY...

At 543 PM MDT, an outflow boundary with severe winds was located 
over Hidden Valley, or 9 miles southwest of Shoshoni, moving 
northeast at 45 mph.

HAZARD...70 mph wind gusts.

SOURCE...Radar indicated.

IMPACT...Expect considerable tree damage. Damage is likely to mobile 
         homes, roofs, and outbuildings.

Locations impacted include...
  Boysen State Park and Shoshoni.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

To report severe weather contact your nearest law enforcement agency.
They will send your report to the National Weather Service office in
Riverton.

&&

LAT...LON 4295 10846 4309 10854 4344 10786 4320 10769
TIME...MOT...LOC 2343Z 242DEG 37KT 4314 10825 

THUNDERSTORM DAMAGE THREAT...CONSIDERABLE
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...<.75 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...70 MPH

$$

TL
105 
WWUS55 KRIW 110002
SVSRIW

Severe Weather Statement
National Weather Service Riverton WY
602 PM MDT Fri Sep 10 2021

WYC013-110012-
/O.CAN.KRIW.SV.W.0019.000000T0000Z-210911T0015Z/
Fremont-
602 PM MDT Fri Sep 10 2021

...THE SEVERE THUNDERSTORM WARNING FOR EAST CENTRAL FREMONT COUNTY IS
CANCELLED...
        
The storm which prompted the warning has moved out of the area.
Therefore, the warning has been cancelled.

Remember, a Severe Thunderstorm Warning still remains in effect for
eastern portions of Fremont County east of Shoshoni. 

LAT...LON 4295 10846 4309 10854 4344 10786 4320 10769
TIME...MOT...LOC 0000Z 242DEG 37KT 4323 10801 

$$

TL

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Riverton, WY wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 10, 5:18 PM MDT, 10 minutes earlier.

Area forecast discussion, Sep 10, 5:18 PM MDT, 10 minutes before
Area Forecast Discussion
National Weather Service Riverton WY
518 PM MDT Fri Sep 10 2021

.SHORT TERM...(This evening through Saturday night)
Issued at 200 PM MDT Fri Sep 10 2021

Still continuing to monitor the present fire weather conditions. Due
to the tightening gradient of an approaching shortwave, surface
winds will increase. Winds don't appear to diminish much overnight
but increasing RH will favor the expiration of the Red Flag Warnings.

Mostly virga showers have begun to develop across the area as the
upper-level shortwave trough has slowly inched its way toward the
forecast area. The main concern is still the gusty and erratic, near
severe outflow wind will be the main concern due to the inverted-V
sounding; as well as, the steep lapse rates. Showers and storms will
increase in coverage toward the evening hours mainly west of the
divide where the most forcing exists. Can't rule out a virga shower
or two across the central basins late this afternoon into the early
evening.

As the trough continues to shift eastward, a surface cold front will
drag across the state starting early Saturday morning. Winds will be
gusty ahead of the front but due to increasing RH ahead of the
front; all zones will stay above fire weather highlight criteria.
Along the front, scattered showers and storms will develop but
mostly across Sweetwater County and southern portions of Fremont and
Natrona counties. Zonal flow fills in behind the departing front
late Saturday keeping the weather tranquil Saturday night. However,
the westerly flow will more than likely usher wildfire smoke back
into the region for Sunday.

.LONG TERM...(Sunday through Friday)
Issued at 200 PM MDT Fri Sep 10 2021

Sunday looks dry with breezy areas over the region. High
temperatures will be in the 70s in the west, upper 70s to lower 80s
east of the divide. The models indicate a weak weather system moving
through the area Sunday night into Monday morning. Isolated showers
are possible Sunday night into Mon morning as this feature moves
across the area. Highs Mon will be in the 70s for the most part. A
second weak weather system is indicated by the models for Monday
night into early Tuesday. Isolated showers look to occur with this
feature Mon night. The rest of Tuesday will be dry once the showers
end. Highs Tue will be in the 70s with some 60s in the west.

Wednesday and Thursday now look dry with mild high temps for mid
September. The models differ next Friday. The ECMWF model keeps the
weather dry with mild highs. The GFS brings a weather system into
the area with isolated showers and storms. Leaning with the dry
solution for now and see how things change over time.

&&

.AVIATION...(For the 00Z TAFS through 00Z Sunday)
Issued at 518 PM MDT Fri Sep 10 2021

Showers and thunderstorms will be widely scattered across the west
this evening. Wind gusts around 40 knots will be likely with any
storms.

KJAC airport will see showers or thunderstorms in the vicinity
through 06Z. There will be breaks in storm coverage at KJAC.

Showers will continue in NW WY after 06Z with isolated storms
through 14Z. Then the west will see decreasing showers after 14Z.

For areas east of the divide, isolated showers and storms will occur
through 12Z. Wind gusts around 45 knots will occur with most storms.
Isolated showers will linger through 18Z. Scattered showers and
storms will occur in the south Saturday afternoon, including the
KRKS airport.

VFR conditions will prevail at the terminal sites through the period.
Mountains in NW WY may be partially obscured after 00Z through 14Z.

Please see the Aviation Weather Center and/or CWSU ZDV and ZLC for
the latest information on smoke, icing, and turbulence forecasts.

&&

.FIRE WEATHER...
Issued AT 200 PM MDT Fri Sep 10 2021

Elevated to critical fire weather conditions will continue today as
highlighted by the Red Flag Warnings issued by the midnight crew.
These conditions will continue through the day ahead of a shallow
shortwave trough which is expected to begin impacting the region
later this afternoon. Isolated showers and storms will be possible
as we head toward the evening hours. Showers and storms could create
gusty and erratic near severe outflow winds. Elevated to critical
fire weather conditions diminish slightly Saturday as a cold front
associated with the trough moves through. Winds will be strong to
gusty ahead of the front but minimum RH values will be above
highlight criteria. Scattered showers and storms can be expected
with Saturday's cold front. High temperatures will be about 10
degrees cooler Sunday with minimal fire weather concerns through the
weekend.

&&

.RIW WATCHES/WARNINGS/ADVISORIES...
Red Flag Warning until 8 PM MDT this evening for WYZ276-279>283-
285-287>289-300.

&&

SHORT TERM...Vorst
LONG TERM...AR
AVIATION...AR
FIRE WEATHER...Vorst
Hazardous weather outlook, Sep 10, 2:48 PM MDT, 2 hours 40 minutes before
Hazardous Weather Outlook
National Weather Service Riverton WY
248 PM MDT Fri Sep 10 2021

WYZ001>020-022>030-112100-
Yellowstone National Park-Absaroka Mountains-Cody Foothills-
North Big Horn Basin-Southwest Big Horn Basin-
Southeast Big Horn Basin-Owl Creek and Bridger Mountains-
Bighorn Mountains West-Bighorn Mountains Southeast-
Northeast Johnson County-Southeast Johnson County-
Teton and Gros Ventre Mountains-Jackson Hole-
Wind River Mountains West-Wind River Mountains East-
Upper Wind River Basin-Wind River Basin-Lander Foothills-
Green Mountains and Rattlesnake Range-
Natrona County Lower Elevations-Casper Mountain-Star Valley-
Salt River and Wyoming Ranges-Upper Green River Basin Foothills-
Upper Green River Basin-South Lincoln County-
Rock Springs and Green River-Flaming Gorge-East Sweetwater County-
248 PM MDT Fri Sep 10 2021

...Red Flag Warning in effect for most of the area East of the
Divide and Sweetwater County Today...

This Hazardous Weather Outlook is for Western and Central
Wyoming.

.DAY ONE...This Afternoon and Tonight.

Critical fire weather conditions for Sweetwater County and most
areas East of the Divide. Please see Red Flag Warning for details.

Isolated to locally scattered thunderstorms over the west this
afternoon and evening with some activity spilling east of the
Divide later this afternoon and evening. Widespread showers and a
few thunderstorms are then expected across the northwest tonight.
The main hazard from showers and thunderstorms this afternoon and
evening will be very strong winds.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

Sunday...Elevated to possibly critical fire weather conditions
across central and southern areas.

Monday...Isolated thunderstorms possible for much of the area.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to standard operating procedures.

In the hours before

Special weather statement, Sep 10, 4:03 PM MDT, 1 hour 25 minutes before
Special Weather Statement
National Weather Service Riverton WY
403 PM MDT Fri Sep 10 2021

WYZ005-007-102230-
Owl Creek and Bridger Mountains-Southwest Big Horn Basin-
403 PM MDT Fri Sep 10 2021

...A strong thunderstorm will impact portions of central Hot Springs
County through 430 PM MDT...

At 403 PM MDT, Doppler radar was tracking a strong thunderstorm 8
miles south of Hamilton Dome, or 16 miles west of Thermopolis, moving
northeast at 30 mph.

HAZARD...Wind gusts of 50 to 55 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
  Lucerne.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4385 10831 4385 10822 4369 10808 4352 10857
      4368 10870 4390 10831
TIME...MOT...LOC 2203Z 238DEG 26KT 4364 10855

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...55 MPH

TL
Special weather statement, Sep 10, 4:23 PM MDT, 1 hour 5 minutes before
Special Weather Statement
National Weather Service Riverton WY
423 PM MDT Fri Sep 10 2021

WYZ019-030-102245-
East Sweetwater County-Green Mountains and Rattlesnake Range-
423 PM MDT Fri Sep 10 2021

...Strong thunderstorms will impact portions of central Sweetwater
County through 445 PM MDT...

At 422 PM MDT, Doppler radar was tracking a strong outflow boundary
along a line extending from 10 miles east of Boars Tusk to 25 miles
east of Squaw Hollow Boat Ramp on Flaming Gorge. Movement was east
at 45 mph.

HAZARD...Wind gusts of 50 to 55 mph. Isolated gusts over 60 mph
         possible.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

These storms will remain over mainly rural areas of central
Sweetwater County, including the following locations... Point Of
Rocks and Bitter Creek.

This includes Interstate 80 between mile markers 120 and 155.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
office in Riverton.

&&

LAT...LON 4226 10825 4125 10837 4116 10904 4202 10894
TIME...MOT...LOC 2222Z 251DEG 40KT 4195 10899 4122 10907

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...55 MPH

TL
Special weather statement, Sep 10, 4:41 PM MDT, 47 minutes before
Special Weather Statement
National Weather Service Riverton WY
441 PM MDT Fri Sep 10 2021

WYZ005-007-014>019-102330-
Wind River Mountains West-Owl Creek and Bridger Mountains-Wind River
Basin-Upper Wind River Basin-Wind River Mountains East-Green
Mountains and Rattlesnake Range-Southwest Big Horn Basin-Lander
Foothills-
441 PM MDT Fri Sep 10 2021

...Strong thunderstorms will impact portions of southwestern Hot
Springs and central Fremont Counties through 530 PM MDT...

At 440 PM MDT, Doppler radar was tracking strong thunderstorms along
a line extending from 9 miles northwest of Crowheart to 9 miles
southwest of South Pass Rest Area. Movement was northeast at 40 mph.

HAZARD...Wind gusts of 50 to 55 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Strong thunderstorms will be near...
  Crowheart around 450 PM MDT.
  South Pass Rest Area around 455 PM MDT.

Other locations in the path of these storms include South Pass City
and Anchor Dam.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4379 10855 4246 10816 4226 10893 4237 10895
      4240 10903 4344 10934 4349 10922 4348 10916
      4352 10917 4356 10908 4354 10908 4352 10903
      4354 10900 4356 10904 4357 10904 4356 10894
      4358 10897 4360 10898 4359 10893 4362 10894
TIME...MOT...LOC 2240Z 244DEG 36KT 4336 10936 4231 10905

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...55 MPH

TL
Special weather statement, Sep 10, 4:43 PM MDT, 45 minutes before
Special Weather Statement
National Weather Service Riverton WY
443 PM MDT Fri Sep 10 2021

WYZ005>007-102315-
Owl Creek and Bridger Mountains-Southeast Big Horn Basin-Southwest
Big Horn Basin-
443 PM MDT Fri Sep 10 2021

...A strong thunderstorm will impact portions of north central Hot
Springs and northwestern Washakie Counties through 515 PM MDT...

At 443 PM MDT, Doppler radar was tracking a strong thunderstorm 12
miles northwest of Legend Rock State Petroglyph Site, or 16 miles
south of Meeteetse, moving northeast at 40 mph.

HAZARD...Wind gusts of 50 to 55 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

This storm will remain over mainly rural areas of north central Hot
Springs and northwestern Washakie Counties, including the following
locations... Badlands Overlook and Grass Creek.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4398 10817 4382 10878 4398 10889 4399 10886
      4399 10879 4402 10879 4408 10867 4408 10856
      4413 10855 4417 10847 4417 10830
TIME...MOT...LOC 2243Z 243DEG 36KT 4393 10875

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...55 MPH

TL
Special weather statement, Sep 10, 5:13 PM MDT, 15 minutes before
Special Weather Statement
National Weather Service Riverton WY
513 PM MDT Fri Sep 10 2021

WYZ004>006-102345-
North Big Horn Basin-Southeast Big Horn Basin-Southwest Big Horn
Basin-
513 PM MDT Fri Sep 10 2021

...A strong thunderstorm will impact portions of north central Hot
Springs, southwestern Big Horn and northwestern Washakie Counties
through 545 PM MDT...

At 513 PM MDT, Doppler radar was tracking a strong thunderstorm 15
miles north of Legend Rock State Petroglyph Site, or 20 miles
southeast of Meeteetse, moving northeast at 30 mph.

HAZARD...Wind gusts of 50 to 55 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

This storm will remain over mainly rural areas of north central Hot
Springs, southwestern Big Horn and northwestern Washakie Counties,
including the following locations... Badlands Overlook.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4401 10802 4389 10855 4406 10865 4408 10860
      4408 10856 4410 10855 4426 10817
TIME...MOT...LOC 2313Z 246DEG 27KT 4401 10850

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...55 MPH

TL
Special weather statement, Sep 10, 5:24 PM MDT, 4 minutes before
Special Weather Statement
National Weather Service Riverton WY
524 PM MDT Fri Sep 10 2021

WYZ017-110000-
Wind River Basin-
524 PM MDT Fri Sep 10 2021

...A strong thunderstorm will impact portions of central Fremont
County through 600 PM MDT...

At 524 PM MDT, Doppler radar was tracking a strong thunderstorm over
Kinnear, or 7 miles south of Pavillion, moving northeast at 20 mph.

HAZARD...Wind gusts of 50 to 55 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

This strong thunderstorm will be near...
  Ocean Lake around 530 PM MDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
office in Riverton.

&&

LAT...LON 4301 10868 4318 10879 4335 10843 4310 10828
TIME...MOT...LOC 2324Z 244DEG 16KT 4313 10865

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...55 MPH

TL

The office that day

Everything else NWS Riverton, WY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 10, 1:51 AM MDTRed Flag WarningRIWFremont, Hot Springs, Johnson, Natrona, Park, Sweetwater and 1 more18 hr
Sep 10, 2:53 PM MDTSpecial Weather StatementRIW52 min
Sep 10, 3:20 PM MDTSpecial Weather StatementRIWSublette25 min
Sep 10, 4:01 PM MDTSpecial Weather StatementRIWSublette44 min
Sep 10, 4:03 PM MDTSpecial Weather StatementRIWHot Springs27 min
Sep 10, 4:23 PM MDTSpecial Weather StatementRIWSweetwater22 min
Sep 10, 4:41 PM MDTSpecial Weather StatementRIWFremont49 min
Sep 10, 4:43 PM MDTSpecial Weather StatementRIWHot Springs32 min
Sep 10, 5:13 PM MDTSpecial Weather StatementRIWHot Springs32 min
Sep 10, 5:24 PM MDTSpecial Weather StatementRIWFremont36 min
Sep 10, 5:35 PM MDTSpecial Weather StatementRIWFremont25 min

Nearby

Severe Thunderstorm Warnings in Wyoming, 2021Every severe thunderstorm warning in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.